Virginia, 2013

Hail in Virginia, June 24, 2013

June 24, 2013 · NWS AKQ · 1 event in 1 county or zone

An upper level low over the region produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An upper level low over the region produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 2:44 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 2:44 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT MON JUN 24 2013

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE MID ATLANTIC COAST THROUGH
THURSDAY. A COLD FRONT APPROACHES FROM THE WEST FRIDAY.

&&

.NEAR TERM /TONIGHT/...
CONVECTION ACROSS NRN VA AND NRN NC ATTM WITH LTL ACTIVITY IN BTWN.
LINE OF TSTRMS JUST NW OF FA MAY CLIP NRN MOST CNTYS ACROSS THE
PIEDMONT NXT FEW HRS BUT WILL LIKELY WEAKEN AS IT APPRCHS THE
CHES BAY. STILL PLNTY OF DAYLIGHT LEFT TO ACT ON...SO WILL CONT
THE CHC POPS THRU 01Z AS S/W TRACKS N OF THE AREA AND BNDRY
MERGERS CONTS ACROSS THE S. OTW...ANTHR WARM AND HUMID NIGHT. LOWS
IN THE U60S- L70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
BERMUDA HIGH PRS DOMINATES FOR MOST OF THE WEEK. PERSISTANCE SEEMS
TO BE THE BEST FCST AS WARM/HUMID AIRMASS COMBINED WITH DAYTIME
HEATING AND BROAD WEAK TROUGHINESS ALOFT SHOULD AGAIN BE ENOUGH
TO KICK OFF SOME PULSY/SCT DIURNAL CONVECTION EACH DAY.

HIGHS TUE U80S-L90S...90-95 WED...U80S-L90S THU. LOWS U60S-L70S.
COMBO OF TMPS IN THE L-M90S WITH DP TMPS ARND 70 YIELDS HEAT INDEX
VALUES BTWN 95-100.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A MORE AMPLIFIED PATTERN IS EXPECTED TO DEVELOP OVER NORTH AMERICA
AS WE HEAD INTO THIS WEEKEND. A STRONG UPPER RIDGE OF HIGH PRESSURE
WILL DEVELOP OVER THE FOUR CORNERS REGION BY LATE WEEK...THEN REMAINS
IN PLACE THROUGH EARLY NEXT WEEK. MEANWHILE...A BROAD TROUGH OF LOW
PRESSURE DEVELOPS ACROSS THE EASTERN CONUS. AS FAR AS THE SENSIBLE
WX...WARM AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD WITH A GOOD CHANCE OF SHOWERS AND TSTMS EACH DAY AS THE
TROUGH SHARPENS OVER THE MID-ATLANTIC. WILL HAVE NO LESS THAN 40-50%
POPS EACH DAY. HIGHS THROUGH THE PERIOD MAINLY IN THE MID/UPR 80S
WITH LOWS GENERALLY 70-75.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
UPDATED 330 PM EDT...
EARLIER SHOWERS/THUNDERSTORMS THAT STRETCHED INTO NE NC (INCLUDING
TAF SITE KECG) HAVE DISSIPATED AND MOVED OFFSHORE. LATEST RADAR
TRENDS SHOW CONVECTION IS HAVING A DIFFICULT TIME FORMING OVER THE
LOCAL AREA BTWN TWO AREAS OF CONVECTION. ONE AREA IS ASSOCIATED WITH
AN UPPER SHORTWAVE OVER NRN VA/SRN MD AND THE SECOND AREA IS LIFTING
UP THE SE COAST. HAVE TRIMMED BACK TIMING IN SE VA AS EARLIER
CONVECTION HAS DISSIPATED. WILL NEED TO MONITOR THE MD ERN SHORE AS
CONVECTION MAY REACH KSBY AFTER 22Z. ISOLATED-SCATTERED PULSE TYPE
SHOWERS/THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH EARLY
EVENING. MAIN IMPACT WILL BE BRIEF HEAVY RAINFALL.

OTHERWISE...HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SE COAST
THROUGH MID WEEK AND CONTINUE TO PUMP A SUBTROPICAL MOIST AIRMASS
INTO THE MID ATLANTIC REGION. THIS WILL KEEP UNSETTLED CONDITIONS
ACROSS THE AREA WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

&&

.MARINE...
SW WINDS AOB 15 KT WILL PREVAIL ACROSS ALL WATERS THRU TUESDAY. VERY
LITTLE CHANGE IN THE WEATHER PATTERN EXPECTED THROUGH WED AS THE
BERMUDA HIGH REMAINS ANCHORED OFF THE SE COAST...WITH THUNDERSTORMS
POSSIBLE EACH AFTN/EVENING. WAVES WILL GENERALLY BE 1-2 FT
BAY/SOUND/RIVERS AND SEAS WILL AVERAGE 2-4 FT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE
MID-ATLANTIC ON THURSDAY AND REMAINS IN PLACE INTO THIS WEEKEND.
MEANWHILE...A SFC FRONTAL BOUNDARY WILL LINGER ALONG THE CAROLINA
COAST DURING THIS TIME. A TIGHTENING PRESSURE GRADIENT AND INCREASED
WINDS ALOFT WILL CREATE THE POTENTIAL FOR SCA CONDITIONS FROM THURS
NIGHT INTO EARLY NEXT WEEK. WAVES ON CHES BAY ARE ANTICIPATED TO
REMAIN BELOW 4 FT AT THIS TIME...HOWEVER SEAS MAY BUILD TO 5-6 FT AS
STRONGER S-SW WINDS PERSIST OVER THE COASTAL WATERS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...SAM
MARINE...JDM
Hazardous weather outlook, Jun 24, 2:28 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT MON JUN 24 2013

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>063-065>073-
076>100-251930-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-DORCHESTER-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
328 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...THE
EASTERN RAPPAHANNOCK RIVER...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES BETWEEN 95 TO 100 DEGREES ARE EXPECTED TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-636>638-650-652-654-656-658-251930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
328 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER AND THE EASTERN
YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ049-064-074-075-251930-
LOUISA-CAROLINE-ESSEX-WESTMORELAND-
328 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING. GUSTY
WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN ANY STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES BETWEEN 95 TO 100 DEGREES ARE EXPECTED TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 3:39 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT MON JUN 24 2013

VAZ048-049-062>064-242145-
CAROLINE-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-
439 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...FLUVANNA...
GOOCHLAND...HANOVER AND CAROLINE COUNTIES THROUGH 545 PM EDT...

AT 439 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF WARES
CROSSROADS TO BYRD MILL TO 8 MILES WEST OF NAHOR...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF MINERAL TO 5 MILES SOUTHWEST OF
LOUISA TO 14 MILES WEST OF PALMYRA...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PENDLETON...NAHOR...
WILDWOOD...YANCEYVILLE...NANCY WRIGHTS CORNER...WILMINGTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF UP TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3798 7834 3800 7816 3812 7794 3810 7783
      3802 7772 3800 7766 3812 7751 3802 7715
      3777 7746 3772 7801 3786 7844

ALBRIGHT
Special weather statement, Jun 24, 4:04 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT MON JUN 24 2013

VAZ075-242200-
WESTMORELAND-
504 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND COUNTY THROUGH
600 PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
POTOMAC BEACH TO 10 MILES WEST OF POTOMAC BEACH...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF LA PLATA TO 11 MILES WEST OF
COLONIAL BEACH...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...POTOMAC BEACH...
COLONIAL BEACH...OAK GROVE...POTOMAC MILLS...WESTMORELAND STATE...
AND...LERTY.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3826 7695 3822 7695 3818 7687 3817 7684
      3817 7675 3816 7667 3808 7680 3810 7685
      3813 7688 3812 7691 3818 7706 3826 7705
      3828 7698

JM
Special weather statement, Jun 24, 4:48 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT MON JUN 24 2013

VAZ064-073>077-242245-
CAROLINE-ESSEX-KING AND QUEEN-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
548 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...KING AND QUEEN...NORTHUMBERLAND AND CAROLINE COUNTIES
THROUGH 645 PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
CENTERED ALONG A LINE EXTENDING FROM PINEY GROVE TO CARET TO
SPARTA...OR ALONG A LINE EXTENDING FROM MONTROSS TO CHAMPLAIN TO 8
MILES SOUTHEAST OF MILFORD...MOVING EAST AT 15 MPH.

.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF UP TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3808 7676 3808 7653 3803 7651 3802 7645
      3789 7659 3790 7689 3796 7729 3811 7710

ALBRIGHT
Special weather statement, Jun 24, 4:59 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT MON JUN 24 2013

MDZ021>023-242300-
DORCHESTER-SOMERSET-WICOMICO-
559 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER...SOMERSET AND
WICOMICO COUNTIES THROUGH 700 PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HUDSON TO 9 MILES
SOUTHWEST OF TAYLORS ISLAND TO 16 MILES SOUTHWEST OF
HOOPERSVILLE...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CAMBRIDGE TO COVE POINT TO 8 MILES SOUTH OF LEXINGTON PARK...MOVING
EAST AT 25 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3865 7571 3801 7584 3814 7584 3810 7595
      3820 7598 3822 7596 3822 7585 3822 7597
      3831 7604 3804 7600 3814 7603 3811 7610
      3821 7607 3822 7604 3833 7627 3848 7635
      3863 7630 3858 7603 3866 7596

ALBRIGHT

The radar

The Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
June 24, 5:13 PM EST to 5:18 PM EST
Where
Richmond County, 1.63 mi W of Lyells
Measured
1 in hail
Reported by
State Official
Coordinates
38.000, -76.760

Hail up to one inch diameter fell in Tallent Town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464692.